Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Charleston, SC

June 3, 2002Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 2002, 3:50 PM EDT for Long County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 3:50 PM EDT (19:50 UTC)
Expired
Jun 3, 2002, 4:30 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Long County, GA

The radar

The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:20 PM EDTThunderstorm Wind 50 ELudowici, GAWind knocked down several trees and large limbs which also brought down some power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS52 KCHS 031950
SVRCHS
GAC183-032030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LONG COUNTY IN SOUTHEAST GEORGIA.

* UNTIL 430 PM EDT.

* AT 349 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  SOUTHWEST OF LUDOWICI...MOVING NORTHWEST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RURAL WESTERN LONG COUNTY

NICKEL SIZE HAIL...60 MPH WINDS...AND EXTREMELY HEAVY RAIN ARE 
EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3162 8178 3171 8172 3182 8182 3178 8194

SLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:30 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 3, 3:30 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT MON JUN 3 2002

TROF OVER THE WESTERN U.S. IS HELPING TO BUILD AND STRENGTHEN THE
UPPER RIDGE OVER THE SOUTHEAST.  THE ETA MODELS KEEPS THE 500-700MB
HIGH CENTERED OVER THE CWA THROUGH LATE WEDNESDAY...GIVING US QUITE
A BIT OF HAZE.  THIS RIDGE SHOULD MEAN FAIR WEATHER FOR THE NEXT FEW
DAYS AS ONSHORE WINDS RETURN AND HELPS TO COOL THINGS DOWN JUST A
BIT.  THE SURFACE HIGH TO THE NORTH WILL SHIFT EAST OVER THE
ATLANTIC ON TUESDAY AND WEDNESDAY...KEEPING US WITH EAST AND
SOUTHEAST WINDS.  THE AVN IS A LITTLE FASTER IN MOVING THE RIDGE TO
THE EAST OFF THE COAST.

ON WATER VAPOR LOOPS...THE UPPER LOW OVER THE GULF HAS STARTED TO
MOVE NORTHEAST...BUT SHOULD NOT AFFECT OUR AREA SIGNIFICANTLY IF THE
RIDGE HOLDS ITS GROUND.  RH TIME SECTIONS OVER THE AREA HAVE NOT
BEEN REPRESENTATIVE OF CURRENT CLOUD COVER AS SUBSIDENCE FROM THE
RIDGE HAS HELP TO KEEP CLOUD COVER TO A MINIMUM.

LATEST AVN LOOKS VERY MESSY WITH ENERGY CUTTING OFF OVER THE
SOUTHEAST STATES AND NOT ALLOWING A COOL FRONT TO PASS THROUGH BY
LATE WEEK.  THIS IS DIFFERENT THAN LAST NIGHTS MRF WHICH CUTS OFF
THE ENERGY OVER TEXAS AND ALLOWS A GOOD S/W TROF TO MOVE NORTH OF
THE AREA AND BUILDS A SFC HIGH PRESSURE AREA DOWN OVER THE CWA THIS
WEEKEND.  PREFER THE FRONTAL PASSAGE...BUT WILL NOT BE AS AGGRESSIVE
ON LOWERING TEMPS.  WILL CARRY SLIGHT POPS THROUGH THE EXTENDED DUE
TO THE UNCERTAINTY OF THE PATTERN.

MARINE...WEAK ONSHORE FLOW WILL CONTINUE FOR THE NEXT SEVERAL DAYS
WITH NO FLAGS EXPECTED.

CHS   71  90  70  89 /  00  10  00  10
SAV   72  91  71  90 /  00  10  00  10
CHL   74  85  74  85 /  00  10  00  10
NBC   74  90  72  89 /  00  10  00  10
RBW   70  94  70  92 /  00  10  00  10

.CHS...
GA...NONE.
SC...NONE.

PY/HA

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:18 PM EDTSevere Thunderstorm WarningCHSLong27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.